Hail, El Paso
- When
- June 30, 2:25 PM MST to 2:30 PM MST
- Where
- El Paso County, 4.78 mi WSW of Schriever Afb
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.770, -104.600
Hail up to the size of ping pong balls from severe thunderstorms impacted locations near Colorado Springs and Peterson Air Force Base during the afternoon of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail up to the size of ping pong balls from severe thunderstorms impacted locations near Colorado Springs and Peterson Air Force Base during the afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 10:28 AM MST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1128 AM MDT Sat Jun 30 2018 .SHORT TERM...(Today and tonight) Issued at 435 AM MDT Sat Jun 30 2018 Cold front making quick progress through the plains this morning, as modest surface pressure rise center drops south along the front range. Tough wind forecast for the Spring fire area around La Veta, where wind shift may reach the area early this morning, turning the winds weakly n-ne for a time, before they swing back to a more wly component this afternoon as cool air shallows out somewhat. Model depictions of convective development today look reasonable, with best forcing from the upper trough along and north of the Arkansas River, with perhaps some enhanced upward motion farther south near the NM border along the frontal boundary. Should be enough CAPE (1-2k J/KG) and shear (0-6km 30-40 kts) for a strong/severe storm along and east of I-25, with best chance north of the Ark River where shear is slightly stronger. Will carry mainly isolated pops along and west of I-25 today, with sct mention along the Palmer Divide/El Paso county and across the eastern plains. Max temps will run 10-15f cooler than Fri over the plains behind the cold front, with 5-10f of cooling across the mountains/interior valleys. Tonight, weakly organized convection will shift e-se across the plains in the evening, with storms focusing along secondary cold front dropping south through the region. Expect storms to end over all but extreme sern zones by midnight as upper trough slides east and front drops south into the TX Panhandle. Min temps will drop to seasonably cool levels most locations by early Sun morning, as skies clear and winds become light. .LONG TERM...(Sunday through Friday) Issued at 435 AM MDT Sat Jun 30 2018 Sunday...Upper/Mid-level flow on Sunday in the wake of Saturday's mid-level trough will become weak and westerly. Atmospheric moisture will also not be all that impressive. Given these factors, only isolated afternoon/early evening thunderstorms are in the forecast, developing over the mountains with one or two possibly advancing east onto the plains. Temperatures will remain closer to normal, with highs in the mid to upper 80s across the plains and mid 80s in the high valleys. Winds will become breezy across much of the forecast area during the afternoon/early evening, but generally less than 20 mph sustained. Given cooler temperatures, higher relative humidities and weaker wind speeds, fire danger will remain below critical thresholds save for a few spotty areas in the western half of the CWA. Monday - Friday...Model guidance is in great agreement during the extended period with deterministic models producing similar solutions and little spread in the ensembles. A broad upper ridge originally over the southeast US will slowly expand westward to be centered over the the Colorado vicinity by Friday. A long fetch of low-level southeast flow from the Gulf of Mexico into southeast Colorado will slowly increase moisture through the period. Favorable moisture and periodic disturbances in the very weak mid- level southwest flow will lead to the development of daily afternoon/evening thunderstorms over the mountains, a few of which are forecast to advance east onto the plains. Coverage over the mountains will become at least scattered each day and increase through the week, with closer to isolated coverage expected over the plains. Weak instability and very weak deep layer sheer indicates severe storms are not likely. Weak steering flow, particularly during the latter half of the week, points toward slow moving storms and the potential for flash flooding, especially for storms moving over urban areas and burn scars. Models are consistently indicating a particularly wet day Thursday over the mountains with strengthening low/mid level southeasterly flow pushing increased moisture further west. With the ridge developing overhead, temperatures will likely once again be above average during the week. Highs around 100 are forecast across the plains, low 90s in Colorado Springs, and mid to upper 80s in the high valleys. As for fire weather concerns, humidities will fall below critical levels across much of the forecast area Monday through Wednesday afternoons, but relatively weak wind speeds will keep the fire danger at bay. RH recovery also looks to be favorable each evening. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1118 AM MDT Sat Jun 30 2018 An upper disturbance will trigger a few showers and thunderstorms and send another cold front south through the eastern plains this evening. Showers and storms will be most likely along the Palmer Divide and then southeast across the far eastern plains but most areas of the east will see at least a chance of a shower or storm this evening. KCOS will be most likely to see a thunderstorm. KPUB could see a storm in the vicinity. KALS will probably not see a storm. Local reductions in visibility due to smoke will continue to be a concern as area wildfires remain active. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 1135 AM MDT Sat Jun 30 2018 COZ058>089-093>099-011745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1135 AM MDT Sat Jun 30 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the eastern mountains and plains this afternoon and evening, with the greatest chance for storms right along the Palmer Divide and also near the Kansas border. A few storms may become severe, with damaging wind gusts over 60 mph and hail up to golf ball size possible. Lightning will be a threat with all storms, along with gusty outflow winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will exist across the forecast area Sunday through Friday. Chances across the plains will remain isolated to widely scattered, while chances over the mountains will increase through the week. Lightning and heavy rain will be the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening along the Palmer Divide and also across the far southeast plains along the Kansas border. 50/50
Special Weather Statement National Weather Service Pueblo CO 252 PM MDT SAT JUN 30 2018 COZ084-085-302130- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 252 PM MDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over eastern Colorado Springs, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Calhan, Black Forest, Ellicott, Peyton, Schriever AFB, Peterson AFB, Falcon and Cimarron Hills. LAT...LON 3884 10477 3908 10471 3910 10422 3866 10429 TIME...MOT...LOC 2052Z 281DEG 16KT 3889 10466 KTS
The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767961, 767963, 767964, 767965, 767966, 767967, 767968, 767969, 767970, 767971, 767973, 767974, 767975.